CSN Login
Members Online: 13

irinotecan/CPT11/Folfiri side effects

taraHK
Posts: 1961
Joined: Aug 2003

Hi All,

Does Irinotecan (= CPT-11, or Folfiri when with 5FU) have any particular side effects? (aside from "the usual" ie fatigue, nausea, diarrhea, low white blood counts)?

I've been on may other chemo "cocktails" (5FU, FOLFOX +/- Avastin, Xeloda). I know all too well the side effects of oxaliplatin. Anything specific/weird about irinotecan? Is hair loss bad?

Also, is anyone on irinotecan + xeloda rather than with 5FU? I sure would love to avoid that 48 drip but I'm not sure about studies comparing the two??

As you can guess, it looks like this might be my next cocktail. Sure wish it was an icy cold martini instead! But I guess IV martini not a good idea.....

Tara

claud1951's picture
claud1951
Posts: 429
Joined: Jun 2007

Tara,

I was on irinotecan and the pump. This was the best cocktail for me. (after I tried oxil and xeloda).

I did have bloody noses, mouth sores (inside and out). Unfortunately, I lost most of my hair. The chemo states "thining hair" but mine thinned so much that I just buzzed it.
Actually, I was glad that was all that happened. I was still better off with the irinotecan than the first one I was taking.

My best to you, brave woman!

Claudia
Stage 3
NED for 1 1/2 years!

PhillieG's picture
PhillieG
Posts: 4659
Joined: May 2005

I did not have much hair loss, some but not much. I had more stomach cramps from it and I also got slurred speech the day of the treatment but it went away after that.
It wasn't my favorite but there are worse treatments out there.
-p

califsue
Posts: 80
Joined: Oct 2007

After one treatment of Folfiri and Avastin, I have developed a dry cough and pain when swallowing. The pain is not in my throat, it is lower down, to the right of the midline of my chest, wierd. I am having my second treatment today and will ask about these symptoms. Since my pre-chemo CT scan showed right hilar adenopathy and a 3 mm met in my right mid lung, I am hoping that these symptoms are not disease progression and that they are related to the chemo.

Anyone else developed side effects like these on Folfiri and Avastin?

Thanks,
Susan

lisa42's picture
lisa42
Posts: 3663
Joined: Jul 2008

Hi Susuan,

Earlier in my treatment, I had a hilar node affected in my right upper lung, measured at 1 cm. I didn't have any coughing, just the dull off and on pain there. I could put my finger on a place in my chest just to the right of my breastbone where I had pain. The pain was no bigger than the area of my finger. I didn't have pain in my lungs anywhere else. At one point, I no longer felt that pain & then had a scan- the hilar node no longer showed up, so that must have been what the pain was from. That may not be the case in your situation, however, but just thought I'd share that.

Take care-

lisa42's picture
lisa42
Posts: 3663
Joined: Jul 2008

Tara,

My hair thinned a little bit, but not enough for anyone else to notice. After I had been on it awhile, the thinning stopped and didn't happen anymore. I guess everyone is different on this. I had the sore, tingly feeling on my scalp (which I'm told precedes hair coming out) a few times, but then it just went away and my hair stayed put.
One of the first weird side effects I noticed is that I'd sneeze numerous times the first two days after an infusion of it. I haven't heard that from anyone else, but it did happen to me each time. I'm still on the Avastin and Xeloda, minus the irinotecan and I don't get "the sneezes" anymore, so it must have just been from the irinotecan.
Yes, I took Xeloda w/ it, not the 5FU pump. I did alright on it & the studies I read said it works just as well and one study showed it was better than the pump, but just by a percentage point or two. I'd talk to your Dr. about it- I felt so liberated by not having to deal with the pump! A problem, though, is that you have to remember to take it on time. There were a few times that I realized later in the day that I forgot to take my morning Xeloda pills. I finally solved that problem by getting those weekly/daily pill containers & I'd fill up the containers with my two weeks' worth & that kept me on track. I wouldn't wonder as I did at first "did I take the pills today or not?"

Another weird thing I noticed right after starting the irinotecan was my skin seemed to change. It got really dry and my neck all of sudden looked like crepe paper. I was horrified, as I was just 41 and had always been told by others how good my skin looked (up until I got the Erbitux rash and acne- that's another story) & I had never experienced the wrinkly neck look up until that point. Anyhow- keep the moisturizer on hand. Even though I'm not on it anymore, I think my skin was permanently aged- my neck now always looks "crepy" unless I put moisturizer on it each morning.

I managed the diarhhea alright with immodium. It was usually cyclical- I could count on what day it would start (usually 2-3 days after infusion) and it would end a few days after that. I've heard some people have had it worse than that, but then some people have said it didn't bother them in that way much at all.

Best wishes to you!

Lisa

Shayenne's picture
Shayenne
Posts: 2370
Joined: Jan 2009

I just finished my 7th round of chemo this afternoon, I am on Folfiri with Avastin, and my side effects seem to be at the first 2 treatments, the nausea, the runny noses, I've never had a nose bleed, hair thinning, it thinned alot, but had my daughter cut it up to my shoulders, where the end weight of it is gone, and will help it just stay stable, with not so much falling out.

I also didn't have a dry cough, but I did have a hoarse throat, sore, dry, and husky sounding at first, but the sore throat still comes and goes, the runny nose is still here, but that's ok, my doctor says it's all ok! and normal!

The nausea is getting more, but is controllable, I just double up on my anti-nausea meds, and take a couple of puffs, and I'm fine :)

I do get rest, I have alot of things with my kids, but that's my exercise, and makes my mind healthy and looking forward to another, my first to third days after I get unhooked, I feel weak, and tired, and don't push myself those days, I spend it in bed, getting up and down alittle for movement, so no blood clots form, so some leg exercises in bed, and arm exercises, but on the 4th day after unhookment, I start bouncing back, where you will some of your energy coming, and each day after that, you get better and better, until then BOOM!! you have to go back to another chemo treatment and feel like this all over again for the next 6 months....

But don't despair, it does get better, my first scan showed that the chemo had killed most of my cancer, and I'm a Stage 4 with CC and a tumor in my liver. I get my 2nd Scan next week! Hopefully it's still working, since my doctor took off the Bolus push with Leucovorin because of my mouth sores. I don't know why she did that, I started getting them in my 5th treatment, then for the 6th and todays, she said something like, they would just get worse with it, and mouth sores lead to not eating, which leads to losing weight, and she wanted my mouth to heal...so I hope it didn't make a huge difference in what my scan will be next week.

Good luck with your treatments though! I'd rather be in Irinotecan then Oxy any day!!

Hugssss!
~Donna

kidlife's picture
kidlife
Posts: 8
Joined: May 2009

Tara, I am on irinotecan and unfortunately I lost all of my hair after the very first treatment. I am on an agressive dosage, but I was still told that it was rare. I was only expecting thinning, but in fact I lost all of it. The nausea is also a huge problem for me.

I am doing the 48 hr. drip of 5FU. My onc. (at Sloan Kettering in NYC) explained he prefers the pump because he can cotrol it if anything unexplected happens; whereas once the pill is in the system there is very little he could do.

The smell of the pump just makes me sick.

Good luck,

Naira

taraHK
Posts: 1961
Joined: Aug 2003

Thank you all for sharing your experiences. I will probably be starting in a week or two. I'll be sharing my own experiences with you, 'partners'. I will be on the 48 drip, not xeloda pill.....

Sorry for those going thro tough experiences (with this and other regimes).

Naira, I know what you mean about the smell of the pump. Last time I was on drip chemo, I would start getting nauseous on my way to the hospital! Sounds ridiculous but of course it was very real.....

Have you tried various things for the nausea? Emend has worked best for me in the past but of course everyone is different....

Hang in there and good luck to all.

Love,
Tara

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network